Tennessee, 2016Damaging Wind in Tennessee, August 18, 2016
August 18, 2016 · NWS OHX · 1 event in 1 county or zone
A MCS (mesoscale convective system) moved across Middle Tennessee during the early morning hours on August 18. A couple of reports of wind damage were received in Coffee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A MCS (mesoscale convective system) moved across Middle Tennessee during the early morning hours on August 18. A couple of reports of wind damage were received in Coffee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 18, 1:49 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 18, 1:49 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
249 AM CDT THU AUG 18 2016
.DISCUSSION...
Showers and thunderstorms look to continue today along a
stationary boundary and assisted by upper shortwave activity.
Models are slow to advance upper level support to the southeast
today, so expect the best chances for heavier rainfall to be along
the TN River Valley to I-65. With the storm motion along the
boundary and upper support, some training of thunderstorms will be
possible, and isolated flooding may be a concern. For now, current
activity is behaving and only seeing weaker showers so far during
the overnight hours.
Upper shortwave activity looks to continue on Friday, and model
consensus is to have likely pops along and south of the I-24
corridor during the daytime hours. Slight chances for showers and
thunderstorms will continue overnight Friday into Saturday before
the next trough begins to impact the region for the weekend. The
upper trough will slowly progress eastward across the Midwest and
Great Lakes region and drag a cold front through most of the
eastern CONUS. Have likely pops Saturday for the mid state and
even into the overnight hours Sunday morning. Cold front will push
through the region during the day Sunday, so chances for precip
look to decrease as the day goes on Sunday.
Upper ridging will build in for next week and finally give the mid
state a break from precip chances. Another welcomed surprise will
be cooler high temperatures as the cold front that will move
through Sunday will bring some relief from highs in the low 90s
and lows in the 70s. Monday through Wednesday will have highs in
the mid 80s and lows in the 60s. If the forecast holds for cooler
temperatures, Monday night into Tuesday morning may have some of
the mid state see highs in the upper 50s along the TN/KY border
and on the Plateau. Nashville has a low of 61 Tuesday morning with
the current forecast, and looks to have lows in the 60s through
the work week next week.
Next chances for precip may be on Thursday night into Friday as
another Midwest trough may drag a cold front through the region.
Only have slight chance pops for now as the ECMWF and GFS dont
quite agree on placement just yet this far out. Regardless, we are
looking at much welcomed cooler temperatures and drier weather
next week.
&&
.AVIATION...
06Z TAF DISCUSSION.
Several amendments possible thru 19/06Z. With unstable atm being supported
by gulf moisture plume, but with only weak instability mechanisms in place,
and those expected to be mainly diurnal heating influences along with
passing week upper level disturbances in a quasi zonal flow pattern aloft,
still hard to pinpoint actual timing impacts at terminals, especially
BNA/CSV, thru 19/06Z. Deepest low level moisture should continue across
NW portions of mid state thru 19/06Z, with consensus model solutions
showing a slight drift SEWD of greatest moisture depth thru 19/06Z expected.
VFR ceilings should generally be the predominate ceiling category thru
19/06Z, with exceptions being possible IFR ceilings CKV 18/08Z-18/15Z.
Will mention light shwrs 18/00Z-18/16Z, with instability/lifting
mechanisms supporting at least VCNTY tstms thru 19/024Z, with a return
to light shwrs 19/02Z-19/06Z. Per more persistent moisture depth across
NW portions, will mention a continuance of light shwrs thru 19/06Z,
with instability/lifting mechanisms supporting at least VCNTY tstms here
also thru 19/02Z. VFR vsbys should also mainly be prevalent, with MVFR
vsbys CKV and MVFR/IFR vsbys CSV per usual fog formation low level
moisture pooling potential. Per proximity to weak sfc ridging influences,
light N winds CSV to light W winds CKV becoming light SWLY by 19/06Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 84 73 84 73 86 / 60 40 60 40 60
Clarksville 82 71 83 71 84 / 50 40 60 30 60
Crossville 81 68 80 68 81 / 50 30 50 40 60
Columbia 85 71 84 71 85 / 50 40 60 40 60
Lawrenceburg 86 71 84 71 85 / 50 40 60 40 60
Waverly 81 71 83 71 84 / 60 50 60 40 60
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Barnwell
AVIATION........31
In the hours before
Special weather statement, Aug 18, 3:27 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
427 AM CDT THU AUG 18 2016
TNZ061-075-181015-
MARSHALL TN-BEDFORD TN-
427 AM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL AND SOUTHERN
BEDFORD COUNTIES UNTIL 515 AM CDT...
AT 427 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEWISBURG...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...LEWISBURG...PETERSBURG...CORNERSVILLE...NORMANDY...
RAUS...BELFAST AND FARMINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3535 8692 3540 8693 3552 8687 3550 8687
3555 8684 3550 8625 3541 8625 3541 8629
3538 8633 3536 8633 3535 8641 3532 8642
3533 8646 3536 8649 3535 8653 3537 8658
3536 8660 3533 8660 3530 8669
TIME...MOT...LOC 0927Z 279DEG 33KT 3543 8685
27Special weather statement, Aug 18, 4:13 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT THU AUG 18 2016
TNZ075-077-181100-
BEDFORD TN-COFFEE TN-
513 AM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEDFORD AND COFFEE
COUNTIES UNTIL 600 AM CDT...
AT 513 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SHELBYVILLE...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...MANCHESTER...TULLAHOMA...WARTRACE...NORMANDY...RAUS...
SUMMITVILLE...HILLSBORO...ARNOLD AFB AND WOODS RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3531 8600 3534 8603 3536 8615 3534 8620
3535 8623 3534 8626 3536 8625 3537 8628
3538 8625 3539 8628 3541 8625 3541 8628
3535 8637 3534 8647 3556 8649 3561 8595
3557 8595 3554 8589 3535 8588 3530 8591
TIME...MOT...LOC 1013Z 268DEG 28KT 3548 8640
27Thunderstorm Wind, Coffee
- When
- August 18, 5:06 AM CST
- Where
- Coffee County, 1.67 mi N of Gnat Hill
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.644, -86.146
A couple of trees were reportedly blown down on Lakewood Drive and on Highway 280 in northern Coffee County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in New Mexico, August 18, 20162 deaths · 1 event
- Excessive Heat in Washington, August 18 to 20, 20161 death · 1 event
- Tornado and Hail in Minnesota, August 18, 2016$375,000 · EF0 · 10 events
- Damaging Winds in North Dakota, August 18, 2016$200,000 · 67 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2016$76,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, August 18, 2016$70,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Georgia, August 18, 2016$31,000 · 60 kt wind · 4 events
- Flash Flooding in California, August 18 to 21, 2016$28,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 18, 20161 in hail · 11 events
- Lightning Strike in South Carolina, August 18, 20161 injured · 1 event
- Flash Flooding and Hail in Nebraska, August 18, 20161.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 18, 201660 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656907.